Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 155, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Aug 18, 2002, 1:46 PM CDT for Dunklin County, Missouri. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2002, 1:46 PM CDT (18:46 UTC)
- Expired
- Aug 18, 2002, 2:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
County Dunklin County, MO
The radar
The Memphis radar (KNQA), 121 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 2:05 PM CDT | Hail 1 | Holcomb, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 6.8 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2242 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 867 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
636 WUUS54 KMEG 181846 SVRMEM MOC069-181930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 145 PM CDT SUN AUG 18 2002 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DUNKLIN COUNTY IN SOUTHEAST MISSOURI * UNTIL 230 PM CDT * AT 143 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL NEAR CAMPBELL...MOVING SOUTH AT 10 MPH. * CITIES IN THE PATH OF THIS STORM THROUGH 230 PM CDT INCLUDE... CLARKTON... HOLCOMB... KENNETT... .IF CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND AND LARGE HAIL ARE LIKELY WITH THIS STORM. .STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST UPDATES AND INFORMATION. LAT...LON 3657 8992 3657 9015 3622 9013 3622 8998
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 10:39 AM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, Aug 18, 10:39 AM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 1039 AM CDT SUN AUG 18 2002 WEAK SHORTWAVE CURRENTLY DENOTED BY AREA OF MID CLOUDS ALONG THE TN/MS BORDER. THIS FEATURE TRIGGERED SCT TSTMS ACRS PARTS OF W TN THIS MORNING. AIRMASS ACRS THE MID SOUTH STILL MOIST AND UNSTABLE. EXPECT CAP TO CONT TO WEAKEN AND AFTN DEVELOPMENT TO OCCUR. WEAK SHORTWAVE SHOULD AID DEVELOPMENT ACRS W TN AND N MS. LARGE MCS ACRS MO IS MOVING EAST AND SHOULD NOT BOTHER THE AREA. HOWEVER...THE MCS PROBABLY WL SEND SOME BOUNDARIES INTO THE NRN SXNS OF THE CWFA AND THIS COULD HELP TRIGGER SOME STORMS. ANOTHER THING TO CONSIDER IS THE LARGE CIRRUS SHIELD MOVING INTO THE NRN SXNS. THIS MAY INHIBIT DEVELOPMENT...ESPECIALLY ACRS NE AR WHERE WEAK SHORTWAVE (ALREADY TO THE EAST) IS PROVIDING NO HELP. CURRENT FORECAST ON TRACK. WL REMOVE AFTN WORDING AND LEAVE THE REST ALONE. .MEG...NONE SJM
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.